Minnesota, 2016

Damaging Winds in Minnesota, July 10, 2016

July 10, 2016 · NWS MPX · 5 events in 3 counties and zones

Several thunderstorm complexes that developed across North Dakota and northern South Dakota, congealed across southeast North Dakota and bowed out across Stevens, and Douglas counties causing some tree damage. Most of the winds were non-severe or gusting between 40 and 50 mph as this complex moved southeast across central and southern Minnesota, but some trees and power lines were knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorm complexes that developed across North Dakota and northern South Dakota, congealed across southeast North Dakota and bowed out across Stevens, and Douglas counties causing some tree damage. Most of the winds were non-severe or gusting between 40 and 50 mph as this complex moved southeast across central and southern Minnesota, but some trees and power lines were knocked down. It eventually moved into Iowa after sunrise, but occasional heavy rainfall and some small hail accompanied the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 9, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 1147 PM CDT Sat Jul 9 2016

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 312 PM CDT Sat Jul 9 2016

We have higher confidence that showers and storms will move into
central Minnesota overnight and toward the Twin Cities metro
toward sunrise.

There is a moist axis (out ahead of a surface low in the western
Dakotas) stretching from eastern NE to central ND this afternoon
and there are thunderstorms near the international border on the
nose of 925-850mb moisture transport where the temps aloft are a
bit cooler. Near midnight the low level jet leans over into
western MN and should trigger convection first in eastern
ND...then in far west central MN. The 1000-500mb thickness pattern
favors a southeast propagation to any convection that fires. This
would track the storms near or just north of the I-94 corridor in
MN and eventually toward western WI. Mid level lapse rates are
respectable tonight, which means there will be elevated
instability. Furthermore, the deep layer isn't terrible either, on
the order of 30kts. This suggest there is the potential for
loosely-organized convection and chance for wind, hail and heavy
rainfall with PWATS in the 1.7"-1.8" range. The threat for severe
weather in eastern MN and western WI isn't quite as good as areas
farther to the west, but it definitely can not be ruled out
either. We wouldn't be surprised to see a couple severe
thunderstorm warnings issued tomorrow morning.

Sunday will be warm and humid especially in western MN. Clouds
may linger across the eastern half/third of the forecast area
through the morning/early afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 312 PM CDT Sat Jul 9 2016

Main item of concern Sunday night through the end of the forecast
period will be showers/thunderstorms with the cold front on Monday,
and the possibility of some severe weather. Overall, the large scale
pattern will remain amplified into the early part of the week as the
upper low off the Pacific Northwest coast moves east into the
northern Plains by Monday afternoon. However, things then look to
become more zonal over the remainder of the week with modest ridging
in the west and troughing in the east by Friday. The NWP guidance is
in decent agreement on the overall evolution of things through the
week, with the expected differences by the time we get out beyond
day 5.

Need to include some chance PoPs for Sunday night across the
northern portion of the area with some showers/thunderstorms
expected near/north of the warm front as the low-level jet
intensifies. Most of the coarser resolution guidance keeps things
mainly to our north, but a few of the CAMs that extend out that far
show some activity farther south. Better chances for thunderstorms
will arrive on Monday, particularly in the afternoon and evening as
a unseasonably deep surface low lifts through North Dakota and
eventually works to drag a cold front across Minnesota during the
late afternoon and evening hours. We may have a difficult time
getting deep convection to go for much of the day with a possible
cap aloft and deep mixing in the boundary layer which could lower
dewpoints some and veer surface winds ahead of the front, which
would reduce the low-level convergence. However, what could
initially be somewhat scattered activity should become more
widespread in the evening as better large scale forcing begins to
arrive and things start to de-couple and we see some assistance from
the low-level jet. The GFS and ECMWF both suggest this, and are most
bullish once things get near and east of I-35. However, with things
a couple of days away, we'll likely see the details change over
time.

Instability looks substantial ahead of the front with MLCAPE at
or above 3000 J/kg for much of the area. However, deep layer shear
over our area is currently progged at only around 20-30 kt, so the
instability/shear balance doesn't appear ideal for widespread severe
weather. The CWASP hints at things not being ideal in our area, with
values of 60-70%, and the higher values to our north. But, given the
degree of instability and fairly good low-level shear,  there are
certainly sufficient ingredients to warrant the current slight risk
from the SPC. Lingered some low PoPs across the east into Tuesday as
the upper trough slowly moves east and decent lapse rates remain
over that area. Otherwise, things look to be mainly dry through
Thursday. Return flow should kick in by Friday into Saturday,
bringing the chance for showers and thunderstorms back into the area
as we close out the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jul 9 2016

VFR through the evening and into the early morning but then
chances increase from NW MN and going SE from there of having
thunderstorms moving into central MN. Timing looks to be close to
12z with some variability by an hour or two either way,
especially going eastward. Confidence has remains high enough to
maintain TEMPO groups with the thunderstorms in the first batch
of precipitation. Short-term models are indicating a potential
second round of showers/t-storms within a trailing cold pool
behind the original round so with lower confidence there have
followed the TEMPO groups with a PROB30 for -shra. Have brought
visibility down to MVFR but generally ceilings should remain as
VFR, but it will be close. Conditions improve overall by late
Sunday afternoon.

KMSP...Timing for thunderstorms into MSP looks to be right around
the morning push with a secondary round going into midday. Still
some uncertainty with the timing/placement of storms but
confidence looks good for generally around 12z and around 16z. VFR
conditions afterwards with breezy southeast winds in the
afternoon.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. MVFR/TSRA likely late. Wind SSE at 10-15G25kt.
Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts.
Wed...VFR. Winds SW becoming W 10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
AVIATION...JPC
Hazardous weather outlook, Jul 9, 9:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 PM CDT SAT JUL 9 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1018 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS. A FEW OF THE STRONGER STORMS COULD BE CAPABLE OF
PRODUCING DAMAGING WINDS OVER WEST CENTRAL AND CENTRAL MINNESOTA
THROUGH DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
UPCOMING WEEK. THE HIGHEST POTENTIAL FOR SEVERE WEATHER LOOKS TO
BE ON MONDAY EVENING AND NIGHT...WHEN DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL APPEAR POSSIBLE. A FEW TORNADOES COULD
ALSO OCCUR.

HEAT AND HUMIDITY WILL BUILD ACROSS WEST CENTRAL MINNESOTA ON
SUNDAY...WHERE HEAT INDICES WILL NEAR 100 DEGREES DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT WEST OF
INTERSTATE 35...AND WILL LIKELY BE NEEDED ACROSS THE OUTLOOK AREA
ON MONDAY EVENING AND NIGHT.

In the hours before

Special weather statement, Jul 9, 11:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT SUN JUL 10 2016

MNZ041-042-047-048-100615-
TODD-POPE-STEVENS-DOUGLAS-
1243 AM CDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...NORTHEASTERN
STEVENS...DOUGLAS AND NORTHWESTERN POPE COUNTIES...

AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERNDALE TO NEAR CHARLESVILLE. MOVEMENT
WAS SOUTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED BETWEEN 1245 AM CDT AND 115 AM CDT INCLUDE...
ALEXANDRIA...MORRIS...LONG PRAIRIE...BROWERVILLE...CLARISSA...
EVANSVILLE...EAGLE BEND...CARLOS...BERTHA...BRANDON...
LOWRY AND KENSINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 114.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 166 AND 177.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 219.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4600 9465 4555 9598 4575 9619 4576 9576
      4611 9577 4611 9515 4637 9515 4637 9495
TIME...MOT...LOC 0542Z 303DEG 18KT 4637 9502 4592 9621

LS

The radar

The Fargo/Grand Forks radar (KMVX), 207 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 10, 12:00 AM CST
Where
Douglas County, 3.36 mi W of Millerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.070, -95.640

Several trees were snapped off.

Thunderstorm Wind, Douglas

When
July 10, 12:06 AM CST
Where
Douglas County, 0.96 mi E of Millerville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.070, -95.550

Several large tree limbs were blown down.

Thunderstorm Wind, Douglas

When
July 10, 12:10 AM CST
Where
Douglas County, 2.4 mi E of Millerville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.070, -95.520

A few power poles were blown down east of Millerville.

Thunderstorm Wind, Stevens

When
July 10, 12:25 AM CST
Where
Stevens County, 2.66 mi NW of Donnelly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.731, -96.052

Several large tree limbs, up to 12 inches in diameter, were blown down northwest of Donnelly.

Thunderstorm Wind, Lac Qui Parle

When
July 10, 1:54 AM CST
Where
Lac Qui Parle County, 0.98 mi E of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -96.050

Several large trees were uprooted or snapped above ground level near Dawson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634698, 634696, 634697, 646899, 634699.